More information about text formats
We read with interest the recent article by Vulliemoz et al, in which the authors describe a striking improvement of ataxia and epilepsy following treatment with glucocorticoids, azathioprine, levetiracetam and clobazam
in a patient with high titers of antibodies against glutamic acid decarboxylase (GAD) (1).
As reflected in that article, the underlying molecular mechanisms are thought to b...
As reflected in that article, the underlying molecular mechanisms are thought to be different in the various medical conditions associated with anti-GAD antibodies. For instance, anti-GAD antibodies related to stiff-
person syndrome (SPS) behave differently from those related to uncomplicated insulin-dependent diabetes mellitus (IDDM) in that SPS-related antibodies reduce GABA synthesis in vitro, while those in IDDM do not (1).
Accordingly, the cause of the elevated anti-GAD antibody titres found in two recently described siblings with the unusual association of familiar autoimmune polyglandular syndrome type 1 (APS1) with trabecular fibre myopathy, was considered to be an immunological epiphenomenon
because no ataxia, epilepsy, nystagmus or SPS were present. Another sibling had vitamin B12 deficiency, atrophic gastritis and anti-intrinsic factor antibodies in addition to a highly complex form of APS1, although
anti-GAD antibodies could not be determined (2).
Vulliemoz el al affirm that the treatment of anti-GAD antibodies related neurological conditions relies on immunosuppression or enhancement of GABA activity (1). These authors fully agree with that statement, even
more so considering that GABA enhancement with gabapentin has proved useful to ameliorate epilepsy (1), SPS (3) and cerebellar ataxia (4).
The only weakness of an otherwise accurate and informative article is the improper use of the acronym “GABA”. GABA should stand for g-aminobutyric acid, the most important inhibitory neurotransmitter in the nervous system. On the contrary, GABA is referred to as g-hydroxybutiric acid (GHB) by Vulliemoz et al (1). Likewise, GAD does not catalyse the transformation of glutamate into GHB; it may be formed from its precursors g-butyrolactone and 1,4-butanediol, or from succinic semialdehyde by the enzyme succinic semialdehyde reductase (5).
It may be interesting to point out that GHB is a closely related molecule to GABA, and it is present in the brain, where it may interact with metabotropic GABA-B receptors, exercising an inhibitory action on neuronal function, and with specific GHB receptors. It also affects the
neuromodulatory dopaminergic, serotoninergic, cholinergic and opioid systems. GBH causes sedation, drowsiness and coma, even death due to respiratory depression, and it is consumed as a drug of abuse due to the feeling of placidity and well being it may generate. In combination with ethanol or other drugs, agitation and aggressiveness are possible. No specific antidotes are available. GBH was formerly used as an anaesthetic agent in clinical practice, and it has shown efficacy in the treatment of
cataplexy associated with narcolepsy (5). As the medical use and abuse of GHB is increasing in Europe, it may be helpful for physicians to be familiar with the potentially dangerous effects of this drug.
José Gazulla, Isabel Benavente
1. Vulliemoz S, Vanini G, Truffert A, Chizzolini C, Seeck M. Epilepsy and cerebellar ataxia associated with anti-glutamic acid decarboxylase antibodies. J Neurol Neurosurg Psychiatry 2007; 78: 187-189.
2. Gazulla Abío J, Benavente Aguilar I, Ricoy Campo JR, Madero Barrajón P. Miopatía con fibras trabeculares asociada a síndrome poliglandular autoinmune tipo 1 familiar. Neurología 2005; 20: 702-708.
3. Rakocevic G, Raju R, Semino-Mora C, Dalakas MC. Stiff person syndrome with cerebellar disease and high-titer anti-GAD antibodies. Neurology 2006; 67:1068-1070.
4. Gazulla J, Errea JM, Benavente I, Tordesillas C. Treatment of ataxia in cortical cerebellar atrophy with the GABAergic drug gabapentin. A preliminary study. Eur Neurol 2004; 52: 7-11.
5. Drasbek KR, Christensen J, Jensen K. Gamma hydroxybutirate- a drug of abuse. Acta Neurol Scand 2006; 114: 145-156.